Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 18, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 8, 2023, 6:12 PM CDT for Dixon County, Nebraska; Plymouth County, Iowa; Union County, South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2023, 6:12 PM CDT (23:12 UTC)
- Expired
- May 8, 2023, 6:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Plymouth County, IA, Dixon County, NE, Union County, SD
The radar
The Sioux Falls radar (KFSD), 107 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 6:16 PM CDT | HAIL 1 | 1 Se Elk Point, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1454 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -134 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
510
WUUS53 KFSD 082312
SVRFSD
IAC149-NEC051-SDC127-082345-
/O.NEW.KFSD.SV.W.0018.230508T2312Z-230508T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
612 PM CDT Mon May 8 2023
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southwestern Plymouth County in northwestern Iowa...
Northeastern Dixon County in northeastern Nebraska...
Southern Union County in southeastern South Dakota...
* Until 645 PM CDT.
* At 612 PM CDT, a severe thunderstorm was located over Elk Point, or
7 miles north of Ponca, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Jefferson around 625 PM CDT.
Other locations in the path of this severe thunderstorm include North
Sioux City and Sioux City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4265 9678 4277 9673 4271 9622 4256 9637
4256 9648 4253 9648
TIME...MOT...LOC 2312Z 285DEG 25KT 4267 9667
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
AP2 follow-up statements
329
WWUS53 KFSD 082322
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
622 PM CDT Mon May 8 2023
NEC051-082331-
/O.CAN.KFSD.SV.W.0018.000000T0000Z-230508T2345Z/
Dixon NE-
622 PM CDT Mon May 8 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DIXON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4253 9648 4263 9670 4265 9669 4266 9671
4273 9664 4271 9622 4256 9637 4256 9648
TIME...MOT...LOC 2321Z 285DEG 25KT 4265 9658
$$
IAC149-SDC127-082345-
/O.CON.KFSD.SV.W.0018.000000T0000Z-230508T2345Z/
Plymouth IA-Union SD-
622 PM CDT Mon May 8 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHWESTERN PLYMOUTH AND SOUTHEASTERN UNION COUNTIES...
At 621 PM CDT, a severe thunderstorm was located near Jefferson, or 8
miles northeast of Ponca, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...At 6:16 PM CDT Trained weather spotters reported 1 inch
hail 1 mile SE of Elk Point, SD.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Jefferson around 625 PM CDT.
Other locations in the path of this severe thunderstorm include North
Sioux City and Sioux City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4253 9648 4263 9670 4265 9669 4266 9671
4273 9664 4271 9622 4256 9637 4256 9648
TIME...MOT...LOC 2321Z 285DEG 25KT 4265 9658
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
AP368
WWUS53 KFSD 082343
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
643 PM CDT Mon May 8 2023
IAC149-SDC127-082353-
/O.EXP.KFSD.SV.W.0018.000000T0000Z-230508T2345Z/
Plymouth IA-Union SD-
643 PM CDT Mon May 8 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PLYMOUTH AND
SOUTHEASTERN UNION COUNTIES WILL EXPIRE AT 645 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4253 9648 4263 9670 4265 9669 4266 9671
4273 9664 4271 9622 4256 9637 4256 9648
TIME...MOT...LOC 2343Z 285DEG 25KT 4262 9640
$$
APWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:23 PM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, May 8, 2:23 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 223 PM CDT Mon May 8 2023 .SHORT TERM...(This Evening through Tuesday) Issued at 220 PM CDT Mon May 8 2023 TONIGHT: As of mid afternoon, an area of unstable cumulus and weak showers has developed in southeast SD and is tracking northeast, associated with a weak upper disturbance pivoting around the upper low to our north. Main focus through early this evening will be whether isolated storms are able to develop as this feature tracks near and east of the I-29 corridor. CAMs suggest a low end potential for a few isolated strong to severe Tstorms with up to quarter sized hail developing through 9pm east of I-29, but this is conditional on whether there is enough instability (up to 1000 J/kg) for storms to tap into. Dew points observed in the upper 50s near the Hwy 20 corridor in IA suggest this remains possible. After this early evening wave exits, quiet zonal flow aloft and mostly clear skies prevail until after midnight. Expect temperatures to fall into the 50s with light winds and cirrus spreading in late tonight. TUESDAY: Zonal flow aloft persists with another weak mid level wave sliding by to our west. Model soundings suggest an increasing chance of morning showers near the Missouri River, but lingering subcloud layer dry air below 7 kft means it will be tough to get more than a few hundredths of an inch of rain. As the day progresses, this dry air becomes less of a concern with 12z deterministic models favoring moistening via warm air advection and a warm front lifting widespread 50+ degree dew points in by the afternoon. Thus expect rain chances to spread northeastward with the wave. Can't rule out a few rumbles of thunder but rainfall amounts are favored to remain under a tenth inch at most sites. A stronger LLJ should aid destabilization to 500-1500 J/kg MUCAPE in the afternoon and evening, but weaker shear and mid level lapse rates favor only weaker multicell storms, so severe weather looks unlikely. Highs will be able to reach the 70s pretty easily south of the I-90 corridor where south winds will prevail, but confidence is lower regarding highs further north ahead of the front. Near and north of I-90 in easterly flow, showers and cloud cover could hold temperatures back in the 60s. .LONG TERM...(Tuesday Night through Monday) Issued at 220 PM CDT Mon May 8 2023 TUESDAY NIGHT THROUGH WEDNESDAY NIGHT: Ridging aloft and residual dry air in the region favor drier weather, which is in agreement with global ensembles. Convective remnants from better forcing for ascent over the High Plains are our best hope for any meaningful rain and impactful weather. The latest 12z models (including global ensembles) favor drier weather than not with ridging owing to a period of slight warming. Widespread highs in the 70s are likely Wednesday and Thursday, though could be tapered back some if clouds or rain stray in for too long. Breezy southeast winds return as well with gusts in the 20s. THURSDAY THROUGH THE WEEKEND: Amplified troughing out west shifts into the eastern Rockies by Thursday and into the High Plains by Friday. Ensemble guidance favors some periods of an increased chance (up to 50% chance) of receiving over 0.10 inches of rain late week as the associated sfc low ejects into the High Plains, but there are some concerns with the better forcing being counteracted by strong capping aloft. Near to above normal temperatures are expected to continue with daily highs mainly in the 70s until this strong wave gets swept up in northwest flow aloft late in the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1240 PM CDT Mon May 8 2023 VFR conditions are expected for the TAF period. A weak CU field is developing this afternoon as shown on current satellite. Hi-res guidance has been hinting at the possibility of isolated showers and storms developing east of I-29 this afternoon. There is a bit of a higher consensus amongst the guidance with KSUX seeing rain and have thus included VCSH in KSUX's TAF. While thunder is possible with the showers, confidence is not high enough to include in a TAF at this time. Predominately light and variable westerly flow will begin the TAF period before slowly turning to out of the southeast to end the TAF period with speeds of 5-10 knots expected. The next chance for rain looks to move into the area by the end of the TAF period tomorrow. As such, have included VCSH in all TAF to end the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...BP LONG TERM...BP AVIATION...Meyers
Hazardous weather outlook, May 8, 2:25 PM CDT, 3 hours 47 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Sioux Falls SD 225 PM CDT Mon May 8 2023 SDZ038-039-050-052>054-057>060-063>065-068-069-091030- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton- 225 PM CDT Mon May 8 2023 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Isolated to scattered showers and thunderstorms will be possible through early this evening. Severe weather is not expected with this activity. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated to scattered showers and thunderstorms will be possible through late this week. At this time, the severe weather threat is expected to remain low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-061-062-066-067-070-071-091030- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha- Turner-Union- 225 PM CDT Mon May 8 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Isolated to scattered showers and thunderstorms will be possible early this afternoon into the evening hours. A few isolated strong to severe thunderstorms with hail up to quarter size cannot be ruled out with this activity. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated to scattered showers and thunderstorms will be possible through late this week. At this time the severe weather threat is expected to remain low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Severe Thunderstorm Warnings in Iowa, 2023Severe Thunderstorm Warnings in South Dakota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.